Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Riverton, WY

July 4, 2001Fremont County, Hot Springs County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 4, 2001, 2:44 PM MDT for Fremont County, Hot Springs County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2001, 2:44 PM MDT (20:44 UTC)
Expired
Jul 4, 2001, 3:15 PM MDT
In force
31 min
Issued by
NWS Riverton, WY
Area
Whole counties

Counties Fremont County, WY, Hot Springs County, WY

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 042045
SVRRIW

WYC013-017-042115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
244 PM MDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FREMONT COUNTY IN WEST CENTRAL WYOMING
  SOUTHWESTERN HOT SPRINGS COUNTY IN WEST CENTRAL WYOMING

* UNTIL 315 PM MDT

* AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL HOT SPRINGS COUNTY...OR ABOUT
  34 MILES WEST OF THERMOPOLIS...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHERN FREMONT COUNTY IN WEST CENTRAL WYOMING AROUND
  300 PM MDT
  OVER RURAL WESTERN HOT SPRINGS COUNTY IN WEST CENTRAL WYOMING
  AROUND 300 PM MDT
  OVER RURAL SOUTHWESTERN HOT SPRINGS COUNTY IN WEST CENTRAL WYOMING
  AROUND 310 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF QUARTERS.
 WINDS UP TO 60 MILES AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTO/N.

$$
LAT...LON 4377 10890 4363 10906 4342 10875 4359 10856

VALONE

WCJIN-WYNW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:55 PM MDT, 49 minutes earlier.

Area forecast discussion, Jul 4, 1:55 PM MDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
155 PM MDT WED JUL 4 2001

THINGS STARTING TO FIRE ACROSS THE AREA IN AN ATMOSPHERE THAT IS
BECOMING MORE CONDUCIVE FOR CONVECTION.  DEEPER MOISTURE NOW
ROTATING INTO THE AREA FROM THE NORTH AND WEST...ALONG WITH
SHORTWAVE ENERGY TO PROVIDE THE IMPETUS.  WILL TAILOR FORECAST FOR
TONIGHT BASED ON CURRENT SATELLITE IMAGERY AND OBSERVATIONS.  FOR
TOMORROW...MODELS INDICATE A DRY SLOT AND ABSENCE OF ENERGY FOR THE
MOST PART...SO WILL KEEP FORECAST PRIMARILY DRY FOR TOMORROW.
MOISTURE AND MORE ENERGY BEGIN TO AFFECT MAINLY THE NORTHERN TIER OF
COUNTIES TOMORROW EVENING.  AS UPPER HIGH BEGINS SHIFTING EAST AND
SOUTH FOR FRIDAY...WE SHOULD BEGIN TO PICK UP EVEN MORE MOISTURE AND
SHORTWAVE ACTIVITY THROUGH SATURDAY.  FORECAST FOR THE LAST FEW DAYS
HAS TRENDED THIS WAY SO THINGS APPEARS IN GOOD SHAPE AND ON TRACK.
WILL KEEP EXTENDED PRETTY MUCH AS IS SINCE IT ALSO APPEARS IN GOOD
SHAPE.

.RIW...NONE

VALONE

In the hours before

Special weather statement, Jul 4, 10:30 AM MDT, 4 hours 14 minutes before
WYZ026>028-042100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1030 AM MDT WED JUL 4 2001

SLIGHT SEVERE WEATHER POTENTIAL IN PART OF NORTH CENTRAL WYOMING
THIS AFTERNOON AND EARLY EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

DISCUSSION...A SURFACE TROF EXTENDING ACROSS THE BIG HORNS MOUNTAINS
AND JOHNSON COUNTY WILL PROVIDE THE FOCUS FOR AFTERNOON AND EVENING
CONVECTION AS DEEPER MOISTURE DROPS SOUTH INTO THE REGION FROM
MONTANA AND THE ATMOSPHERE BECOMES INCREASINGLY UNSTABLE AS HEATING
OCCURS AND AN UPPER LEVEL DISTURBANCE CROSSES.  ISOLATED SEVERE
STORMS MAY DEVELOP IN THE VICINITY OF THE TROF AND MOVE SLOWLY EAST
ACROSS THE OUTLOOK AREA.  THE MAIN THREAT FROM THE STORMS APPEARS TO
BE STRONG AND POTENTIALLY DAMAGING WIND.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN NORTH CENTRAL WYOMING.

BIG HORN...
WASHAKIE...
JOHNSON...

VALONE

WCJIN-WYNW-WYNE
Special weather statement, Jul 4, 2:22 PM MDT, 22 minutes before
WYZ015-027-028-050259-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
222 PM MDT WED JUL 4 2001

...A TORNADO WATCH HAS BEEN ISSUED FOR JOHNSON AND EASTERN NATRONA
COUNTIES UNTIL 9 PM MDT THIS EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...HAS ISSUED A
TORNADO WATCH FOR JOHNSON COUNTY AND EASTERN NATRONA COUNTY UNTIL
9 PM MDT.  A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS PRODUCING TORNADOES.  LARGE HAIL AND DAMAGING WIND
ARE ALSO POSSIBLE.

PEOPLE IN JOHNSON AND EASTERN NATRONA COUNTIES SHOULD KEEP ALERT
FOR TORNADOES AND SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
REPORT SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

WCJIN-WYNE
C.BAKER

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:06 PM MDTSevere Thunderstorm WarningRIWJohnson24 min
Jul 4, 2:30 PM MDTSevere Thunderstorm WarningRIWJohnson30 min
Jul 4, 2:43 PM MDTTornado WarningRIWJohnson32 min
Jul 4, 3:15 PM MDTSevere Thunderstorm WarningRIWJohnson30 min
Jul 4, 3:45 PM MDTSevere Thunderstorm WarningRIWJohnson30 min
Jul 4, 4:30 PM MDTSevere Thunderstorm WarningRIWFremont30 min
Jul 4, 5:06 PM MDTSevere Thunderstorm WarningRIWJohnson29 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.